Mathematical Research Letters

Volume 18 (2011)

Number 5

Complements and Higher Resonance Varieties of Hyperplane Arrangements

Pages: 859 – 873

DOI: http://dx.doi.org/10.4310/MRL.2011.v18.n5.a5

Author

Nero Budur (Department of Mathematics, University of Notre Dame, 255 Hurley Hall, IN 46556, USA)

Abstract

Hyperplane arrangements form the geometric counterpart of combinatorial objects such as matroids. The shape of the sequence of Betti numbers of the complement of a hyperplane arrangement is of particular interest in combinatorics, where they are known, up to a sign, as Whitney numbers of the first kind, and appear as the coefficients of chromatic, or characteristic, polynomials. We show that certain combinations, some non-linear, of these Betti numbers satisfy Schur positivity. At the same time, we study the higher degree resonance varieties of the arrangement. We draw some consequences, using homological algebra results and vector bundles techniques, of the fact that all resonance varieties are determinantal.

Full Text (PDF format)